Alert archive / Vermont / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Burlington, VT

August 1, 2011Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 1, 2011, 5:14 PM EDT for Windsor County, Vermont. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 5:14 PM EDT (21:14 UTC)
Expired
Aug 1, 2011, 6:00 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

County Windsor County, VT

The radar

The Burlington radar (KCXX), 132 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS51 KBTV 012114
SVRBTV
VTC027-012200-
/O.NEW.KBTV.SV.W.0085.110801T2114Z-110801T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
514 PM EDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...

* UNTIL 600 PM EDT.

* AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CAMP
  PLYMOUTH...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  READING...CAVENDISH...READING...WEST WINDSOR...PERKINSVILLE...
  WILGUS STATE PARK...

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

&&

LAT...LON 4335 7280 4337 7279 4336 7276 4345 7272
      4350 7278 4359 7277 4352 7239 4348 7237
      4338 7241 4336 7238 4334 7240 4330 7239
      4323 7244
TIME...MOT...LOC 2114Z 290DEG 7KT 4345 7262

$$

JMG
2 follow-up statements
837 
WWUS51 KBTV 012138
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
538 PM EDT MON AUG 1 2011

VTC027-012200-
/O.CON.KBTV.SV.W.0085.000000T0000Z-110801T2200Z/
WINDSOR VT-
538 PM EDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN WINDSOR COUNTY...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR SOUTH
READING...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  DOWNERS...WEST WINDSOR...AMSDEN...WEATHERSFIELD CENTER...

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4332 7240 4328 7242 4338 7272 4355 7264
      4350 7238 4348 7237 4338 7241 4336 7238
      4334 7240
TIME...MOT...LOC 2137Z 290DEG 7KT 4343 7256

$$

JMG
273 
WWUS51 KBTV 012155
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT MON AUG 1 2011

VTC027-012204-
/O.EXP.KBTV.SV.W.0085.000000T0000Z-110801T2200Z/
WINDSOR VT-
555 PM EDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WINDSOR COUNTY WILL
EXPIRE AT 600 PM EDT...

THE STORM HAS WEAKENED...THEREFORE THE NATIONAL WEATHER SERVICE HAS
ALLOWED THE SEVERE THUNDERSTORM WARNING TO EXPIRE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4332 7240 4328 7242 4338 7272 4355 7264
      4350 7238 4348 7237 4338 7241 4336 7238
      4334 7240
TIME...MOT...LOC 2154Z 290DEG 7KT 4340 7253

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:13 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 4:13 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT MON AUG 1 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE THROUGH THE NORTH COUNTRY TODAY...AND
SLOWLY EXIT THE REGION BY TUESDAY MORNING. LOW PRESSURE ASSOCIATED
WITH THIS FRONT WILL LINGER OVER EASTERN CANADA THROUGH TUESDAY
NIGHT...THUS CONTINUING THE CHANCE FOR LIGHT PRECIPITATION. HIGH
PRESSURE THEN OVER THE REGION FOR WEDNESDAY AND THURSDAY. THE NEXT
CHANCE FOR PRECIPITATION WILL BE ENTERING INTO NEXT WEEKEND AS
ANOTHER FRONT APPROACHES THE AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 413 PM EDT MONDAY...COLD FRONT IS MOVING ACROSS THE NORTHERN
ADIRONDACKS OF NEW YORK...WHICH IS EVIDENT IN WINDS SHIFTING TO
WESTERLY AND A NOTICEABLE POST-FRONTAL DROP IN DEWPOINTS ACROSS
FRANKLIN AND ST. LAWRENCE COUNTIES IN NEW YORK. AHEAD OF THE
BOUNDARY STRONG INSTABILITY IS PRESENT WITH LAPS SURFACE CAPES OF
3000-4000 J/KG...BUT THUNDERSTORMS HAVE HAD A TOUGH TIME GETTING
GOING WITH MEAGER SFC CONVERGENCE AND WEAK 0-6KM SHEAR. MORE
ORGANIZED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN QUEBEC
WHERE SHEAR IS HIGHER. STILL HAVE KEPT IN SCHC/CHC THUNDERSTORMS
WITH ENHANCED WORDING FOR SMALL HAIL AND GUSTY WINDS THROUGH
TONIGHT FROM THE CHAMPLAIN VALLEY EASTWARD. DRIER CONDITIONS
PREVAIL BEHIND THE FRONT AS UPPER TROUGH NOW OVER SOUTHERN QUEBEC
APPROACHES THE CWA OVERNIGHT. GIVEN DRYING LOW-LEVELS AND SOME
CLOUD COVER...HAVE OPTED TO LEAVE OUT PATCHY FOG IN THE FORECAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 413 PM EDT MONDAY...REGION WILL STILL BE UNDER THE
INFLUENCE OF UPPER TROUGH/LOW THROUGH THE PERIOD. THE TROUGH WILL
BE MOVING EAST-SOUTHEASTWARD INTO THE CANADIAN MARITIMES...THOUGH
IT APPEARS THAT AN EXTENSION OF THE UPPER LOW WILL REMAIN ACROSS
CENTRAL AND EASTERN VERMONT. THUS HAVE KEPT IN CHC POPS ACROSS
CENTRAL AND EASTERN VERMONT DURING THE DAYTIME HOURS ON TUESDAY
AND WEDNESDAY...WITH SCHC POPS ACROSS THE CHAMPLAIN VALLEY OF NEW
YORK AND VERMONT. ANY SHOWER ACTIVITY IS EXPECTED TO DIMINISH
AFTER SUNSET. H8 TEMPS DROP TO AROUND 10 TO 12 C WHICH SUPPORTS
HIGHS IN THE 70S AND LOWS IN THE 50S...THOUGH LOWS WILL BE COOLER
/IN THE 40S/ ACROSS THE HIGHER TERRAIN. ONE FLY IN THE OINTMENT ON
WEDNESDAY WILL BE THE POTENTIAL FOR DECAYING MCS ACTIVITY TO MOVE
ACROSS THE SOUTHERN CWA BASED ON GFS GUIDANCE...BUT WILL DEFER TO
LATER FORECASTS ON THIS POTENTIAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 413 PM EDT MONDAY...THURSDAY APPEARS TO BE DRY AS UPPER-
LEVEL RIDGING MOVES INTO THE REGION. H8 TEMPS RISE TO 14-16 C ON
THURSDAY SUPPORTING HIGHS IN THE UPPER 70S TO LOWER 80S. UPPER
RIDGE CRESTS ACROSS THE REGION FRIDAY...BUT THE NEXT UPPER TROUGH
APPROACHES FROM THE GREAT LAKES LATER ON FRIDAY. TIMING SHORTWAVES
THIS FAR OUT IN TIME CAN BE TRICKY...SO HAVE GONE AHEAD AND
INTRODUCED SCHC POPS ACROSS MOST OF THE CWA FOR FRIDAY AFTN. H8
TEMPS INCREASE TO 16-18C ON FRIDAY. THIS TROUGH MOVES ACROSS THE
REGION SATURDAY AND SUNDAY...AND WENT WITH CHC POPS FOR SATURDAY
AND SUNDAY...WITH SCHC POPS FOR MONDAY AS UPPER TROUGH MOVES EAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...PRIMARILY VFR CONDITIONS WILL PERSIST
THROUGH THE FORECAST PERIOD. AFTERNOON THUNDERSTORMS/SHOWERS WILL
BE POSSIBLE BUT EXPECT MOST ACTIVITY TO OCCUR OVER CENTRAL AND
EASTERN VERMONT AS A WEAK FRONTAL BOUNDARY PUSHES INTO THE REGION
LATE IN THE AFTERNOON...MOST DYNAMIC FORCING APPEARS TO BE WELL
NORTH IN CANADA. DRYING AIR AND A LACK OF SUFFICIENT TRIGGER
MECHANISM HAS STUNTED CLOUD DEVELOPMENT IN NORTHERN NEW YORK. BY
01Z THE THREAT OF THUNDERSTORM ACTIVITY WILL HAVE PUSHED SOUTHEAST
OUT OF FORECAST AREA. OVERNIGHT...BRIEFLY CLEARING SKIES DUE TO
SUBSIDENCE BEHIND THE FRONT. POSSIBLE ISOLATED MVFR/IFR CONDITIONS
AT SLK AND MPV DUE TO FOG/MIST AND STRATUS. BY 12Z WRAPPING
MOISTURE WILL LIMIT FOG FORMATION AND SOME AREAS MAY SEE MVFR
CEILINGS. SOUTHWEST WINDS 5 TO 15 KNOTS WILL SWITCH NORTHWESTERLY
AND DECREASE TO 5 KNOTS OVERNIGHT.

CONDITIONS WILL DESTABILIZE A BIT TUESDAY AFTERNOON AS TROUGHS
PINWHEEL AROUND AN UPPER LOW IN EASTERN CANADA. EXPECT SHOWERS TO
IMPACT NORTHERN NEW YORK AND VERMONT WITH POSSIBLE MVFR CEILINGS
AND VISIBILITIES. WINDS WILL BE NORTHERLY 5 TO 10 KNOTS.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY... 18Z TUESDAY THROUGH 00Z
THURSDAY...VFR WITH SCATTERED MVFR SHOWERS AND THUNDERSTORMS WITH
UPPER LOW PASSAGE. 00Z THURSDAY THROUGH 18Z SATURDAY...MAINLY VFR
CONDITIONS EXPECTED WITH INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS AS ANOTHER SYSTEM APPROACHES THE REGION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LOCONTO/HANSON
NEAR TERM...LOCONTO/HANSON
SHORT TERM...LOCONTO/HANSON
LONG TERM...LOCONTO/HANSON
AVIATION...BOYD
Hazardous weather outlook, Aug 1, 4:09 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT MON AUG 1 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-020815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
409 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE
NORTH COUNTRY...EAST OF THE SAINT LAWRENCE VALLEY...THROUGH
TONIGHT. MAIN WEATHER THREATS WILL BE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:52 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT MON AUG 1 2011

VTZ012-011915-
WINDSOR VT-
252 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTH CENTRAL WINDSOR
COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR AMSDEN...MOVING EAST
AT 15 MPH.

THIS STORM MAY PRODUCE SMALL HAIL UP TO DIME SIZE AND VERY HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 8 I91...WEATHERSFIELD CENTER...WILGUS STATE PARK...ASCUTNEY...

LAT...LON 4332 7262 4350 7258 4348 7238 4340 7239
      4337 7241 4336 7238 4334 7240 4330 7239
      4329 7240

LAHIFF
Special weather statement, Aug 1, 3:21 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT MON AUG 1 2011

VTZ011-012-019-012015-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
321 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL RUTLAND AND
SOUTHERN WINDSOR COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST WALLINGFORD...
MOVING EAST AT 20 MPH.

THIS STORM IS PRODUCING DANGEROUS LIGHTNING...AND MAY PRODUCE SMALL
HAIL UP TO DIME SIZE AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLYMOUTH...LUDLOW...TYSON...CAVENDISH...PROCTORSVILLE...BALTIMORE...
READING...DOWNERS...WEATHERSFIELD CENTER...EXIT 8 I91...WILGUS STATE
PARK...

LAT...LON 4339 7298 4357 7292 4350 7237 4340 7239
      4337 7241 4335 7238 4334 7240 4330 7239
      4327 7241 4325 7244

LAHIFF
Special weather statement, Aug 1, 5:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
509 PM EDT MON AUG 1 2011

NYZ028-VTZ001-002-005-012200-
EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
509 PM EDT MON AUG 1 2011

...A STRONG OUTFLOW BOUNDARY WILL PUSH SOUTH ACROSS THE NORTHERN
LAKE CHAMPLAIN WATERS THROUGH 600 PM...

AT 502 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORMS ACROSS SOUTHERN QUEBEC SOUTH OF MONTREAL. A STRONG
OUTFLOW BOUNDARY WAS PUSHING SOUTH AND AWAY FROM THE STORMS AT 40
MPH.

WHILE THE STORMS WILL LIKELY STAY NORTH OF THE INTERNATIONAL BORDER
OVER THE NEXT HOUR...THE OUTFLOW BOUNDARY WILL LIKELY PUSH SOUTH
INTO THE NORTHERN LAKE WATERS WITH WIND GUSTS TO 40 MPH POSSIBLE.
THIS WILL LIKELY CREATE CHOPPY TO ROUGH WATER CONDITIONS NORTH OF A
PLATTSBURGH TO SAINT ALBANS LINE THROUGH 6 PM AND BE POTENTIALLY
HAZARDOUS TO SMALL CRAFT.

BOATERS ON THE OPEN WATERS ACROSS THIS PORTION OF THE LAKE SHOULD BE
AWARE THAT A SUDDEN WIND SHIFT TO THE NORTH IS LIKELY DURING THE
NEXT HOUR WITH THE PASSAGE OF THIS OUTFLOW BOUNDARY.

LAT...LON 4501 7305 4465 7319 4470 7347 4502 7341

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:52 PM EDTSpecial Weather StatementBTVWindsor23 min
Aug 1, 3:21 PM EDTSpecial Weather StatementBTVWindsor54 min
Aug 1, 5:09 PM EDTSpecial Weather StatementBTVGrand Isle51 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.